Hail, Shawano
- When
- May 6, 6:45 AM CST
- Where
- Shawano County, Shawano
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.767, -88.600
A cold front moved through Wisconsin during the morning of the 6th. Large hail fell in Shawano county and Door county as thunderstorms, that developed in the vicinity of the front, moved across northeast and east-central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A cold front moved through Wisconsin during the morning of the 6th. Large hail fell in Shawano county and Door county as thunderstorms, that developed in the vicinity of the front, moved across northeast and east-central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 6, 2:15 AM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 AM CDT THU MAY 6 2004 .SHORT TERM...THURSDAY THROUGH FRIDAY...MANY ISSUES TO CONTEND WITH IN THE SHORT TERM. FOR CONVECTION...CONVECTION BROKE OUT ACROSS IOWA EARLY THIS MORNING...WHICH IS FARTHER SOUTH THAN WHAT THE ETA/GFS IS DEPICTING. HOWEVER...WITHIN THE LAST HOUR...A FEW STORMS WERE NOW DEVELOPING JUST SOUTH OF THE MINNEAPOLIS AREA. WILL WATCH UNTIL ZONE ISSUANCE ON HOW HIGH POPS SHOULD BE. INITIALLY LOWERED POPS TO 40 OVER THE SOUTH...BUT MAY NEED TO BUMP THEM BACK UP TO 50 IF THE STORMS CONTINUE TO INCREASE ACROSS SOUTHERN MINNESOTA. OTHERWISE...HIGH TEMPERATURES WILL BE TRICKY DUE TO CLOUD COVER AND FRONTAL PASSAGE. HIGHS OVER MUCH OF NORTH CENTRAL AND EAST CENTRAL WISCONSIN WILL BE THIS MORNING...BEFORE COLDER AIR FILTERS IN DURING THE AFTERNOON. EAST CENTRAL WISCONSINS COOL DOWN WILL BE AIDED BY THE COLDER WATERS OF LAKE MICHIGAN WHICH ARE NOW IN THE LOWER TO MIDDLE 40S. FOR TONIGHT...HIGH PRESSURE DROPS SOUTHEAST OUT OF CANADA. THIS SYSTEM WILL BRING PARTLY CLOUDY SKIES OVER THE NORTH...AND WILL WORD MOSTLY CLOUDY OR BECOMING PARTLY CLOUDY OVER THE SOUTH. TEMPERATURES OVER THE FAR NORTH MAY DROP TO BELOW FREEZING READINGS IF DRIER AIR CAN MAKE IT INTO THIS PORTION OF THE STATE. OTHERWISE...ANY SUNSHINE WILL BE SHORT LIVED AS WARM ADVECTIONS ALOFT RETURNS. EXPECTED TO CLOUDS TO INCREASE RAPIDLY ALONG WITH A CHANCE OF AFTERNOON SHOWERS/THUNDERSTORMS. DESPITE THE WARM ADVECTION ALOFT...COLD EASTERLY/NORTHEASTERLY FLOW WILL CONTINUE OVER THE CWA. IF CLOUDS DO MAKE IT IN HERE QUICKER THAN ANTICIPATED...HIGH TEMPERATURES ACROSS CENTRAL/EAST CENTRAL WISCONSIN AWAY FROM THE LAKE MAY NEED TO BE DROPPED EVEN LOWER. DID LOWER HIGHS ON FRIDAY SEVERAL DEGREES...WHICH WILL MATCH UP WELL WITH MQT/MKX. .LONG TERM...FRI NGT THRU NXT WED. CONTINUING FCST CONCERNS CENTER AROUND PCPN CHCS THIS WEEKEND...AND AGAIN TOWARD THE MIDDLE OF NXT WEEK. STARTING FRI NGT...FNTL BNDRY WAFFLES ACROSS NRN IL THUS BEST PCPN CHCS TO REMAIN TO OUR SOUTH WHERE INSTABILITY/MSTR POOLING TO EXIST. HOWEVER...A WEAK CDFNT PROGGED TO ENTER THE RGN OVRNGT AND WITH A FAVORABLE RIGHT ENTRANCE RGN OF JET...WL NEED TO KEEP A CHC OF PCPN IN THE FCST. THE CDFNT TO THEN EXIT THE FCST AREA EARLY SAT WITH MAJORITY OF MDLS NOW HAVING PCPN JUST TO OUR SOUTH AT DAYBREAK. WK RIDGING PUSHING IN BEHIND THE FNT SHOULD BE ABLE TO KEEP THE FNT MOVG... THEREFORE WL REMOVE THE SLGT CHC POPS. E-NE WNDS TO KEEP ERN WI A BIT COOLER THAN INLAND LOCATIONS. A 30-35KT LOW-LVL JET AND APPROACH OF A SHRTWV FROM THE PLAINS TO PULL OLD FNTL BNDRY NORTH INTO SRN WI SAT NGT. OBVIOUSLY GFS HAS A CONVECTIVE FEEDBACK PBLM WITH THE SHRTWV... HOWEVER PLENTY OF ISEN LIFT...DYNAMICS AND RIGHT ENTRANCE RGN OF JET WORKING TOGETHER TO PROVED MED RANGE POPS. HEADED INTO THE EXTENDED...PCPN CHCS TO LINGER INTO SUNDAY AS BNDRY IN NO HURRY TO DEPART THE RGN. YET ANOTHER CDFNT TO APPROACH ON MON...BUT MSTR AVAILABILITY WL BE AN ISSUE AS GULF INFLOW BLOCKED BY PERSISTENT BNDRY VCNTY NRN IL. WL KEEP FCST DRY FOR NOW BUT THIS WL HAVE TO BE WATCHED DOWN THE ROAD TO SEE IF MORE MSTR CAN REACH NE WI. HI PRES TO FINALLY MOV ACROSS THE RGN MON NGT/TUE TO KEEP PCPN OUT OF THE FCST. AN UPR TROF PROGGED TO WORK ITS WAY INLAND FROM THE WEST COAST TO THE ROCKIES TUE NGT INTO WED. BROAD SW FLOW ALOFT TO DVLP OVR THE WRN GREAT LKS ALLOWING GULF MSTR TO SURGE NORTH. CHC OF SHWRS/TSTMS TUE NGT AS WRMFNT LIFTS NORTH. ITS CONCEIVABLE THAT WE COULD BE CAPPED WED...BUT WL LEAVE CHC OF PCPN IN FCST AS ANY CONVECTION TO OUR WEST COULD MOV IN OUR DIR. TEMPS IN THE LONG-TERM TO BE HELD IN CHECK BY EASTERLY FETCH THRU MUCH OF THE PERIOD. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && ECKBERG/KALLAS WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 545 AM CDT THU MAY 6 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071045- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 545 AM CDT THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT MOVING ACROSS WISCONSIN WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY SOUTH OF A MARINETTE TO MERRILL LINE TODAY. DUE TO THE LIMITED MOISTURE AND INSTABILITY...THE ACTIVITY IS NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH SUNDAY. A WARM FRONT WILL SLOWLY PUSH NORTHWARD ON FRIDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA FRIDAY AFTERNOON OR FRIDAY NIGHT. AGAIN DUE TO THE LACK OF INSTABILITY AND MOISTURE...THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THERE WILL BE CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS SUNDAY INTO THE EARLY PART OF THE WORK WEEK. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ECKBERG/KALLAS WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 49 km away, was scanning. The volume nearest the first event began at 12:46 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400592, 5400593.